Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2002, 2:57 PM EDT for Cocke County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 2:57 PM EDT (18:57 UTC)
- Expired
- Jun 4, 2002, 3:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:25 PM EDT | Thunderstorm Wind | Cosby, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
985 WUUS54 KMRX 041857 SVRMRX TNC029-041945- /NEW.KMRX.SV.W.0119.041857-041945/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 257 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCKE COUNTY IN EAST TENNESSEE * UNTIL 345 PM EDT * AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HARTFORD...OR 9 MILES SOUTH OF NEWPORT... MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWPORT AROUND 330 PM EDT DEL RIO AROUND 340 PM EDT PARROTTSVILLE AROUND 345 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. $$ LAT...LON 3584 8333 3572 8318 3588 8290 3612 8313
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:45 AM EDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 4, 9:45 AM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 945 AM EDT TUE JUN 4 2002 NO CHANGES WARRANTED. SATELLITE IMAGES SHOW MOISTURE FEED FROM THE GULF OF MEXICO INTO THE SOUTHEASTERN CONUS. MOST OF THIS MOISTURE IS BEING FUNNELED UP THE EASTERN SIDE OF THE APPALACHIANS BUT STILL EXPECT SOME TO INFILTRATE EAST TENNESSEE. THUS CHANCE POP SEEMS REASONABLE ESPECIALLY IN LIGHT OF THE INSTABILITY PRESENT. TEMPS APPEAR ON TRACK TO APPROACH RECORD HIGHS THIS AFTERNOON PER MOS AND LAMP DATA. .MRX... NC...NONE. TN...NONE. VA...NONE. LCM
In the hours before
Local storm report, Jun 4, 2:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
223 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM OCOEE TN .75 INCH HAIL
06/04/02 POLK REPORTED BY TVA.
0215 PM OCOEE TN .75 INCH HAIL
06/04/02 POLK REPORTED BY TVA.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:30 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 30 min |
| Jun 4, 2:00 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 45 min |
| Jun 4, 2:23 PM EDT | Flash Flood Warning | MRX | Polk | 3 hr |
| Jun 4, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 42 min |
| Jun 4, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 64 min |
| Jun 4, 3:02 PM EDT | Flash Flood Warning | MRX | Sevier | 3 hr |
| Jun 4, 3:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 57 min |
| Jun 4, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 31 min |
| Jun 4, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 40 min |
| Jun 4, 5:05 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 40 min |
| Jun 4, 5:13 PM EDT | Flash Flood Warning | MRX | Polk | 2 hr |
| Jun 4, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 42 min |
| Jun 4, 5:21 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 39 min |
| Jun 4, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 51 min |
| Jun 4, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| Jun 4, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 45 min |
| Jun 4, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 44 min |
| Jun 4, 6:25 PM EDT | Flash Flood Warning | MRX | Hamilton | 2 hr |
| Jun 4, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 52 min |
| Jun 4, 7:21 PM EDT | Flash Flood Warning | MRX | Bradley | 114 min |
| Jun 4, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.